Hail, Scott
- When
- February 24, 10:05 AM EST to 10:06 AM EST
- Where
- Scott County, Gate City
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 36.630, -82.580
The 911 call center reported thunderstorms produced quarter-size hail in Gate City.
A cold front tracked through the area producing isolated thunderstorm across southwest Virginia during the morning hours on the 24th. One of the storms produced quarter-size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A cold front tracked through the area producing isolated thunderstorm across southwest Virginia during the morning hours on the 24th. One of the storms produced quarter-size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 24, 9:42 AM EST, 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
942 AM EST FRI FEB 24 2012
.DISCUSSION...SENDING A QUICK UPDATE TO INCLUDE TORNADO WATCH. JUST
A FEW TWEAKS TO THE FORECAST AT THIS POINT...ANOTHER UPDATE WILL BE
NEEDED LATER.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 65 31 52 31 56 / 20 10 10 0 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 64 29 48 27 53 / 40 20 10 0 0
OAK RIDGE, TN 64 29 48 27 53 / 30 10 10 0 0
TRI CITIES AIRPORT, TN 68 26 42 24 49 / 60 20 10 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...WIND ADVISORY UNTIL 7 PM EST /6 PM CST/ THIS EVENING FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY
MOUNTAINS...BRADLEY...CAMPBELL...CLAIBORNE...COCKE SMOKY
MOUNTAINS...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...
MARION...MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH
SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST
GREENE...NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...
SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...
UNION...WASHINGTON TN...WEST POLK.
VA...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
LWHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 942 PM EST THU FEB 23 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-250245- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 942 PM EST THU FEB 23 2012 /842 PM CST THU FEB 23 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT... A COLD FRONT MOVING EAST INTO EXTREME WESTERN TENNESSEE AND NORTHWEST MISSISSIPPI...SHOULD MOVE INTO THE CUMBERLAND PLATEAU DURING THE EARLY MORNING HOURS. THUNDERSTORMS WERE INHIBITED BY WARM AIR ALOFT...AND DID NOT BECOME NEARLY AS WIDESPREAD AS HAD BEEN ANTICIPATED DURING THURSDAY EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL LIKELY TO DEVELOP AS THE COLD FRONT PUSHES EAST...BUT THE INTENSITY OF STORMS SHOULD STAY BELOW SEVERE LEVELS OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE STRONG PRESSURE GRADIENT AROUND THE RETREATING LOW PRESSURE SYSTEM WILL PRODUCE STRONG AND GUSTY WINDS ACROSS THE AREA DURING THE DAY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LESS LIKELY OVERNIGHT THAN PREVIOUSLY THOUGHT. TG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 825 AM EST FRI FEB 24 2012 NCZ060-TNZ071-072-085>087-099>102-241415- BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN-CHEROKEE NC-EAST POLK TN-HAMILTON TN-MCMINN TN-NORTHWEST MONROE TN-NW BLOUNT TN-SOUTHEAST MONROE TN-WEST POLK TN- 825 AM EST FRI FEB 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR POLK...BLOUNT...MONROE... MCMINN...HAMILTON...BRADLEY AND CHEROKEE COUNTIES UNTIL 915 AM EST... AT 820 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF INDIAN SPRINGS...OR 12 MILES EAST OF CHATTANOOGA...MOVING NORTHEAST AT 60 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLEVELAND...BENTON... ETOWAH...WATERVILLE...GAP SPRINGS...TASSO...PARKSVILLE...RELIANCE... DENTVILLE...ARCHVILLE...TURTLETOWN...BULLET CREEK...MOUNT VERNON... COKER CREEK...VIOLET...TELLICO PLAINS...UNAKA...TARIFFVILLE...CITICO AND CITICO BEACH. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 839 AM EST FRI FEB 24 2012 TNZ068>074-086-087-241430- BLOUNT SMOKY MOUNTAINS TN-JEFFERSON TN-KNOX TN-LOUDON TN-NORTH SEVIER TN-NORTHWEST MONROE TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST MONROE TN- 839 AM EST FRI FEB 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER...MONROE... KNOX...JEFFERSON AND LOUDON COUNTIES UNTIL 930 AM EST... AT 836 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MADISONVILLE...MOVING EAST AT 60 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MARYVILLE...ALCOA... GATLINBURG...SEVIERVILLE...DANDRIDGE...EAGLETON VILLAGE...PIGEON FORGE...VONORE...GREENBACK...CITICO BEACH...TALASSEE...CLOVER HILL... HAPPY VALLEY...CADES COVE...WILDWOOD...WALLAND...TOWNSEND... SEYMOUR...WEARS VALLEY AND ELKMONT. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN QUARTER SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING. DH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 900 AM EST FRI FEB 24 2012 TNZ016-017-038>044-069>074-085>087-101-241500- BLOUNT SMOKY MOUNTAINS TN-COCKE SMOKY MOUNTAINS TN-GRAINGER TN-HAMBLEN TN-HAWKINS TN-JEFFERSON TN-KNOX TN-MCMINN TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-NORTHWEST MONROE TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST GREENE TN-SOUTHEAST MONROE TN-SULLIVAN TN-WASHINGTON TN-WEST POLK TN- 900 AM EST FRI FEB 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR POLK...BLOUNT...GREENE... SEVIER...COCKE...MONROE...MCMINN...EXTREME EASTERN KNOX... JEFFERSON...HAWKINS...HAMBLEN...EXTREME EASTERN GRAINGER...WASHINGTON AND SULLIVAN COUNTIES UNTIL 1000 AM EST... AT 858 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MORRISTOWN TO 8 MILES EAST OF ETOWAH...AND MOVING NORTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...DANDRIDGE... SEVIERVILLE...NEWPORT...GATLINBURG...GREENEVILLE...RUSSELLVILLE... WHITE PINE...PIGEON FORGE...PARROTTSVILLE...TUSCULUM...COLONIAL HEIGHTS...GRAY...CITICO BEACH...TELLICO PLAINS...TALASSEE... WALLAND...HAPPY VALLEY...BULLS GAP...ST. CLAIR AND LOWLAND. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN QUARTER SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING. DH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 903 AM EST FRI FEB 24 2012 TNZ015>017-VAZ001-002-005-241500- HANCOCK TN-HAWKINS TN-LEE VA-SCOTT VA-SULLIVAN TN-WISE VA- 903 AM EST FRI FEB 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR LEE...WISE...SCOTT...HAWKINS... HANCOCK AND WESTERN SULLIVAN COUNTIES UNTIL 1000 AM EST... AT 858 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF SURGOINSVILLE...OR 10 MILES NORTH OF ROGERSVILLE...MOVING NORTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GATE CITY...WEBER CITY...OKOLONA...CHURCH HILL...DUFFIELD...CLINCHPORT...MOUNT CARMEL...FORT BLACKMORE...HILTONS...DUNGANNON...NICKELSVILLE AND ST. PAUL. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN QUARTER SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING. DH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 AM EST FRI FEB 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 AM HAIL ROGERSVILLE 36.41N 83.01W
02/24/2012 E1.00 INCH HAWKINS TN 911 CALL CENTER
QUARTER SIZED HAIL NEAR ROGERSVILLE.
&&
JWINTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
946 AM EST FRI FEB 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 AM TSTM WND DMG ROGERSVILLE 36.41N 83.01W
02/24/2012 HAWKINS TN 911 CALL CENTER
TREES DOWN NEAR ROGERSVILLE.
&&
JWINTONThe Knoxville radar (KMRX), 90 km away, was scanning. The volume nearest the first event began at 15:03 UTC.
1 hail. Local standard time, as filed.
The 911 call center reported thunderstorms produced quarter-size hail in Gate City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360290.